Introduction: Diarrhoea is frequently reported in the ICU. Little is known about diarrhoea incidence and the role of the different risk factors alone or in combination. This prospective observational study aims at determining diarrhoea incidence and risk factors in the first 2 weeks of ICU stay, focusing on the respective contribution of feeding, antibiotics, and antifungal drugs.
Methods: Out of 422 patients consecutively admitted into a mixed medical-surgical ICU during a 2-month period, 278 patients were included according to the following criteria: ICU stay >24 hours, no admission diagnosis of gastrointestinal bleeding, and absence of enterostomy or colostomy. Diarrhoea was defined as at least three liquid stools per day. Diarrhoea episodes occurring during the first day in the ICU, related to the use of laxative drugs or Clostridium difficile infection, were not analysed. Multivariate and stratified analyses were performed to determine diarrhoea risk factors, and the impact of the combination of enteral nutrition (EN) with antibiotics or antifungal drugs.
Results: A total of 1,595 patient-days were analysed. Diarrhoea was observed in 38 patients (14%) and on 83 patient-days (incidence rate: 5.2 per 100 patient-days). The median day of diarrhoea onset was the sixth day, and 89% of patients had ≤4 diarrhoea days. The incidence of C. difficile infection was 0.7%. Diarrhoea risk factors were EN covering >60% of energy target (relative risk = 1.75 (1.02 to 3.01)), antibiotics (relative risk = 3.64 (1.26 to 10.51)) and antifungal drugs (relative risk = 2.79 (1.16 to 6.70)). EN delivery per se was not a diarrhoea risk factor. In patients receiving >60% of energy target by EN, diarrhoea risk was increased by the presence of antibiotics (relative risk = 4.8 (2.1 to 13.7)) or antifungal drugs (relative risk = 5.0 (2.8 to 8.7)).
Conclusion: Diarrhoea incidence during the first 2 weeks in a mixed population of patients in a tertiary ICU is 14%. Diarrhoea risk factors are EN covering >60% of energy target, use of antibiotics, and use of antifungal drugs. The combination of EN covering >60% of energy target with antibiotics or antifungal drugs increases the incidence of diarrhoea.